Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 179, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 12, 2009, 12:03 PM EDT for 4 counties in South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2009, 12:03 PM EDT (16:03 UTC)
- Expired
- Aug 12, 2009, 1:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Calhoun County, SC, Orangeburg County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 46 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2560 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:45 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 12, 9:45 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 945 AM EDT WED AUG 12 2009 .SYNOPSIS... A WEAKENING COLD FRONT OVER THE MIDLANDS STALL TODAY AND LINGER THROUGH THE END OF THE WEEK. INCREASING MOISTURE AND AN UPPER TROUGH WILL INTERACT WITH THE FRONT TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE: SHORT WAVE OVER THE WESTERN CAROLINAS WITH INCREASING CONVECTION OVER THE WESTERN MIDLANDS AND CENTRAL SAVANNAH RIVER AREA. AIRMASS IS ALREADY WEAKLY UNSTABLE UNDER CLOUDY SKIES. LIFTED INDEX ZERO TO MINUS 5 AND CAPES AROUND 1000. HAVE INCREASED POPS FOR THIS MORNING AND LOWERED MAX TEMPS SLIGHTLY. PREVIOUS DISCUSSION: ATMOSPHERE REMAINS A BIT UNSTABLE AS CONVECTIVE STORMS HAVE PERSISTED WITH NEW DEVELOPMENT ACROSS THE AREA EARLY THIS MORNING...ALTHOUGH ACTIVITY APPEARS TO BE WANING NOW. AN ACTIVE WEATHER DAY IS SETTING UP FOR THE FORECAST AREA WITH SEVERAL INGREDIENTS COMING TOGETHER TO SUPPORT WIDESPREAD CONVECTION...WITH POSSIBLE SEVERE POTENTIAL. FACTORS WHICH WILL BE CONDUCIVE FOR CONVECTION TODAY INCLUDE MODERATE INSTABILITY...AS FORECAST BY NUMERICAL GUIDANCE...A SURFACE FRONTAL BOUNDARY AND TROUGH IN THE VICINITY FOR CONVERGENCE...AND INCREASING UPPER SUPPORT THROUGH THE PRESENCE OF THE RIGHT ENTRANCE REGION OF THE UPPER JET. THE FACTORS WHICH COULD INHIBIT THE STRENGTH OF THE CONVECTION INCLUDE LACK OF LOW LEVEL WIND FIELD AND OVERALL SHEAR FOR THE ORGANIZATION OF STORMS...AND THE AMOUNT OF CLOUD COVER AROUND WHICH COULD PREVENT INSTABILITIES FROM REACHING THE POTENTIAL THE MODELS ARE SUGGESTING. PRECIPITABLE WATER VALUES INCREASE TO OVER 2 INCHES BY THIS AFTERNOON...SO THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN. THINK WIDESPREAD SHOWERS AND THUNDERSTORMS IS A GOOD BET WITH UPPER SUPPORT PROVIDING LIFT DURING PEAK HEATING AND WITH SUCH A MOIST ATMOSPHERE IN PLACE...AND THEREFORE HAVE INCREASED POPS TO 80 PERCENT ACROSS THE FORECAST AREA. SPC CONTINUES TO OUTLOOK THE AREA IN SLIGHT RISK. TEMPERATURES SHOULD BE QUITE A BIT COOLER TODAY GIVEN CLOUD COVER AND EXPECTED RAINFALL...AS MAX TEMPERATURES TOP OUT IN THE UPPER 80S TO LOWER 90S. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... WILL CONTINUE WITH LIKELY POPS ON THURSDAY GIVEN THE UPPER TROUGH OVER THE EASTERN CONUS AND WITH A SURFACE BOUNDARY OR TWO IN OUR VICINITY...AND ABUNDANT ATMOSPHERIC MOISTURE TO WORK WITH. REALLY NOT MUCH CHANGE IN THE ATMOSPHERE FROM WEDNESDAY TO THURSDAY OTHER THAN THE UPPER SUPPORT IS WEAKER ON THURSDAY AND THE DEEPER MOISTURE WILL BE MAINLY ACROSS THE EASTERN COUNTIES OF THE FORECAST AREA. TEMPERATURES WILL AGAIN BE AT OR BELOW NORMAL WITH ABUNDANT MOISTURE AND CLOUDS IMPACTING THE AMOUNT OF SOLAR INSOLATION. BROAD SOUTHWESTERLY FLOW ON THE EASTERN SIDE OF THE UPPER TROUGH SHOULD ENHANCE CONVECTION A BIT AND AN ISOLATED SEVERE STORM WILL BE POSSIBLE ON THURSDAY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... ATMOSPHERIC MOISTURE REMAINS HIGH FRIDAY INTO SATURDAY WITH CONTINUED SOUTHERLY FLOW AROUND THE BERMUDA HIGH. THIS WILL BE SUPPORT AFTERNOON INSTABILITIES WHICH WILL ALLOW FOR SCATTERED CONVECTION INTO THE WEEKEND. THE 500H HEIGHTS WILL SLOWLY BE INCREASING THROUGH SUNDAY INTO EARLY NEXT WEEK AS THE UPPER RIDGE TRIES TO RE-ESTABLISH OVER THE SOUTHEASTERN STATES...AND THIS SHOULD LOWER PRECIPITATION CHANCES AS THE MID LEVELS BEGIN TO WARM AND DRY OUT A BIT. TEMPERATURES THROUGH THE EXTENDED ARE EXPECTED TO REMAIN BELOW NORMAL THROUGH THE WEEKEND BUT THEN RETURN TO NORMAL OR ABOVE NORMAL BY NEXT WEEK AS THE RIDGE BUILDS. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... SHOWERS AND ISOLATED THUNDERSTORMS INCREASING OVER THE TAF SITES THIS MORNING. TAFS HAVE BEEN UPDATED TO INCLUDE CONVECTION THROUGH EARLY AFTERNOON. GUIDANCE SHOWS SHORTWAVE MOVING INTO THE UPSTATE TODAY..LEE SIDE TROUGH REMAINS TODAY AS THE SHORT WAVE MOVES TOWARDS THE AREA. THIS WILL ALLOW FOR CONVECTION TO LINGER INTO THE AFTERNOON. PERIODS OF MVFR VISIBILITIES POSSIBLE IN SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS. DURING THE EXTENDED PERIOD...BRIEF PERIODS OF MVFR MAY BE ENCOUNTERED WITH SCATTERED AFTERNOON CONVECTION INTO SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...10 NEAR TERM...10 AVIATION...10
Hazardous weather outlook, Aug 12, 4:04 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 404 AM EDT WED AUG 12 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 404 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A WARM AND UNSTABLE AIRMASS BY THIS AFTERNOON. SOME STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:01 PM EDT | Areal Flood Advisory | CAE | Bamberg, Calhoun, Orangeburg | 30 min |
| Aug 12, 12:34 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Orangeburg, Sumter | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.